Side-effects of chemotherapy
Chemotherapy is the use of cytoxic (anti-cancer) drugs to destroy tumour cells by disturbing their growth. As the drugs (temporarily) act on healthy cells as well as tumour cells, they may cause some unpleasant short-term side-effects.
What side-effects could chemotherapy have?
Chemotherapy acts on rapidly or frequently dividing cells. Any cells in the body that divide frequently are therefore vulnerable to chemotherapy. These include skin and hair cells and those lining the digestive system. This is why these parts of the body are often affected by chemotherapy.
Side-effects vary from person to person and from drug to drug. As chemotherapy (temporarily) acts on healthy cells as well as tumour cells though, it may cause some unpleasant short-term side-effects.
Chemotherapy can temporarily lower the number of white blood cells in your body. White blood cells play a vital role in fighting infection, so you may be more susceptible to infections during this time.
The most common type of white blood cell is called a neutrophil, so you may hear this called neutropenia.
Your health team will monitor you and give you antibiotics to help fight infection if necessary.
If you have a temperature over 38 degrees or are feeling unwell, always seek advice from your healthcare team.
Platelets are tiny cells that help the blood to clot. This is important in repairing damaged blood vessels, e.g. if you cut yourself. A low platelet count (level) can therefore increase the risk of bleeding.
Signs of a low platelet count include:
- bleeding gums
- heavy periods
- tiny blood spots in the skin, known as petechiae.
You should tell your healthcare team straight away if you have any of these symptoms.
Platelets can also be lowered by some blood thinning treatments that may be given after surgery. These are given when people are prone to potentially harmful blood clotting, due to their lack of activity. If you're given these, you'll need to be monitored carefully.
Many people who have chemotherapy experience tiredness and low energy (fatigue). This can be frustrating if you've been an active person up until now.
Balance this with some gentle exercise, such as short walks. Ask friends and family for help around the house to save your energy.
The tiredness will wear off once your course of treatment has finished, but it may take a few months for your energy levels to return to normal.
Anaemia is a relatively common side-effect of chemotherapy. This is because chemotherapy can temporarily lower the number of your red blood cells. These carry oxygen around the body in a substance called haemoglobin (Hb).
Symptoms of anaemia include extreme tiredness, shortness of breath and an irregular heartbeat.
If you have any of these symptoms, tell your healthcare team as soon as possible. You may need to have a blood transfusion to increase the number of red blood cells, or take a medicine that can help your body into producing more red blood cells.
Iron is needed to produce the haemoglobin, which carries the oxygen around the body, so eating a diet high in iron can help to maintain the level of haemoglobin in your blood.
Foods high in iron include dark green leafy vegetables (such as broccoli and watercress), beans, nuts, meat and dried fruits (such as apricots and raisins).
Some people may have nausea (feel sick) or actually vomit (be sick) after treatment. Not all chemotherapy drugs cause this and some people experience no sickness at all.
Your healthcare team can give you some anti-sickness tablets if you're affected by nausea, or if the particular chemotherapy drugs you're having are known to cause it.
Not all chemotherapy causes hair loss, it really depends on which drug or combination of drugs you have. Some drugs result in no hair loss at all, or only a very small amount. Most chemotherapy drugs used for brain tumours don't cause complete alopecia (hair loss), but may thin hair.
Generally, any hair loss (thinning) will start within a few weeks of treatment beginning.
Once treatment has finished, hair should begin to grow back over the next few months, but it may be different to how it was previously, e.g. a different texture or colour.
However, if you're also having radiotherapy, this may be the main cause of your hair loss, rather than the chemotherapy. As such, the loss in the areas affected by the radiotherapy beam may be more permanent.
A list of organisations that sell wigs and other headwear is included in our downloadable information about chemotherapy
You may be entitled to an NHS free synthetic wig.
Oral mucositis (inflammation of the inside of the mouth) is a possible side-effect of chemotherapy that's more likely with high doses.
Some people say it feels like burning your mouth from eating or drinking something too hot.
Symptoms of mucositis usually begin 7-10 days after you start chemotherapy, but will usually clear up on their own within a few weeks after treatment has ended.
If you experience oral mucositis, you may also suffer from ulcers in your mouth or on your tongue and lips. This can be very unpleasant. It's possible for ulcers to bleed and become infected, particularly as your immunity may also be lowered from the chemotherapy. This can make it difficult to eat, drink and talk.
It's also common to get oral thrush related to the treatment and to steroids. This usually appears as a white or discoloured coating on your tongue and the insides of your cheeks, and food often seems to taste differently.
If this occurs, or you're concerned about oral mucositis, it's important to seek medical advice from your healthcare team.
Sucking on ice cubes or ice lollies can help to relieve discomfort, and there are a number of medicines which can relieve the symptoms.
Sometimes, chemotherapy causes changes to taste and appetite. It can also cause diarrhoea or constipation.
It's important to try and eat healthily and drink plenty of fluids, even if you don't feel like it, particularly if you have diarrhoea. Try small, more frequent meals and sipping drinks through a straw.
Speak to your healthcare team, who can recommend suitable medicines to help relieve the symptoms.
It's possible that your skin may become dry and sore, particularly on your hands and feet. Your nails may also become dry and brittle.
Some chemotherapy drugs can cause your skin to become more sensitive to sunlight (and to chlorine), both during chemotherapy and for some time afterwards.
So it's important to make sure that your skin is protected from the sun. You should :
- use a sunscreen that blocks both UVA and UVB rays, at least SPF (sun protection factor) 30-50
- keep covered up
- avoid going out in the sun in the hottest part of the day (10am-4pm)
This is caused by the chemotherapy drug affecting the nerves and is called peripheral neuropathy. You may also find fiddly tasks, such as fastening buttons, difficult.
Occasionally this effect can be permanent. Let your healthcare team know if you get these symptoms - they may need to lower the dose.
Some chemotherapy drugs, such as procarbazine, can react with alcohol (and non-alcoholic beers and wine), causing sickness, dizziness or breathlessness.
When you're taking these drugs, and for about 2 weeks afterwards, it's best to avoid these types of drink.
Some chemotherapy medication, particularly procarbazine, can cause an allergic reaction rash when taken with alcohol or some foods. You should avoid foods such as mature cheeses, salami, and yeast or beef extracts (Oxo® , Bovril® and Marmite® ).
This reaction can occur while you're taking the tablets or after you've stopped taking them.
If you get a reaction, it's important that you stop taking the tablets and contact your healthcare team.
Less common side-effects:
Less common side-effects can occur that affect other organs, such as the lungs, liver or kidneys.
Some of these cause symptoms, but others can only be detected by blood tests, which you'll have during your treatment. Your oncologist will go through these possibilities with you.
If you have further questions, need to clarify any of the information on this page, or want to find out more about research and clinical trials, please contact our team:
Support and Information Services
0808 800 0004 (free from landlines and mobiles)
Phone lines open Mon-Fri, 09:00-17:00
Research & Clinical Trials Information
You can also join our active online community on Facebook - find out more about our groups.